Will stopping Isotretinoin therapy before reaching total target dose increase the risk of acne relapse?Acne & Scars
Hello, I am so happy and thankful you offer this free service. I suffer from acne since the age of 15 and from age 19 I started taking Antibiotics (Doxycyclin) which worked well for me at that time. However, as soon as I stopped taking it the acne came back worse than before. Ever since I was constantly on and off Antibiotics until they stopped working for me due to resistances. Once they stopped working my acne came back worse than ever before. I then went to a dermatologist who prescribed me Isotretinoin. Since 17th of May this year I have not been taking the following doses of Isotretinoin:
29 days 20mg per day
5 days 10mg
55 days 40mg
46 days every second day 20mg
TOTAL DOSE taken so far: 3.27g
My acne is completely gone and my face clearer than ever before. There are only scars left that slowly fade away. I had two blood tests done so far and the results were fine. I also don’t notice side effect except on dry lips.
Now I wonder whether I should stop taking the medication, take it further or gradually lower the dose.
I am concerned that I will have a relapse, especially because I am still far away from the total dose of 100-120mg that most people take and I heard that the risk of a relapse is higher when people haven’t reached the cumulative dose of100mg.
I am not planning to get pregnant any time soon, so would it make sense to continue taking the medication on long term on a low dose until a higher cumulative dose is reached? Or shall I slowly lower the dose slowly?
Currently I am taking 20mg every second day, so perhaps I can take only 2 pills per week for a month, then 1 pill per week, etc?
Would that lessen the risk of a relapse? Thank you for your advice.
If I were in your shoes, I’d definitely NOT stop taking isotretinoin until I’ve finished the course. Many studies have shown that the risk of acne relapse is much higher if you don’t complete the course.
The total dosage you need to take depends on your BODY WEIGHT as well.
Tapering your dosage wise, please speak to your doctor. Again, if I were you, I’d just stick to the dosage that he has placed you on, since it appears that you are not suffering any adverse effects (apart from dry lips, which is very common).
Perhaps there are other reasons which you didn’t mention for which you’d like to lower the dose. In which case, yes, there are indeed regimes where by you take a lower dose less frequently, over a longer period of time. Again, it should be your doctor advising you on what the most appropriate regime is.
The official organizational account for DxD.
Find out more here.
I personally would say that you should consult your doctor. Aside from blood tests and dry lips, my personal experience is that a relapse occurs if too low a cumulative dose is achieved within the next 2 – 3 years.
My practice when prescribing Isotretinoin is to slowly taper the dose, based on the clinical outcome as well as social needs like pregnancy and side effects minimisation. This includes placing them on a maintenance dose for a duration of 6 months.
In my patients, a sudden stopping (usually by themselves) tends to cause acne outbreaks, and they wrongly think Isotretinoin is at fault. Take heart and continue walking through the course with your trusted doctor!
Dr Winston Lee
MBBS, MCEM, MPH
3 Simei street 6, #02-28
The Essential Guide To PCOS In Singapore (2019)
Many Singaporeans are not aware that their symptoms are due to PCOS. In this article, I’ll be addressing the common concerns that women with PCOS may...READ MORE
Stubborn Whiteheads: Doctors Share Tips On Removing Them
Acne comes in many forms, and whiteheads are one of them. You may notice them as small, round, white bumps on the skin's surface. Sometimes,...READ MORE